Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.See all posts »
Guest Post: Steroids and Acute Mountain Sickness
photo courtesy of Bernard Goldbach
In the latest issue of the journal Wilderness & Environmental Medicine [WEM 21(4):345-348, 2010], in an article entitled "Complications of steroid use on Mt. Everest," Bishnu Subedi and colleagues working for the Himalayan Rescue Association (HRA) described the case of a 27 year-old man who was prescribed a course of three drugs, including dexamethasone, intended to support him during his attempt to climb Mt. Everest. After more than three weeks of taking the medications, the mountaineer noticed the appearance of a rash and decided to stop taking them. Rather than wait for the rash to subside, he chose to continue his acclimatization program and ascend to Camp 3 at 7010m altitude. The patient arrived exhausted and confused; onlookers quickly recognized that something was seriously wrong and so a rescue party was organized to help him back to safety.
Back at Base Camp, the HRA doctors noted little improvement in his condition. Close examination revealed low blood pressure and high heart rate, as well as the presence of blood in his stool. A helicopter evacuation was arranged and he was taken to the Nepal International Clinic (NIC) in Kathmandu. During his stay in and evaluation at the clinic it became clear that the use of dexamethasone had played a key part in his deterioration. Steroids taken for long periods of time suppress the body’s normal steroid production via a negative feedback loop. When supplemental steroids are suddenly discontinued, the "deconditioned" steroid-forming glands cannot rapidly respond with normal steroid production. Without adequate steroids, the body is unable to cope even with everyday stresses, let alone the extra stress associated with mountaineering. In some persons who suddenly stop taking steroids, there develops a condition characterized by confusion, fatigue, lightheadedness, sweating, headache, diarrhea, and vomiting. To prevent this from happening, anyone who takes steroids for more than a few weeks needs to be weaned off them over a period of weeks to months under proper medical supervision.
Blood tests in this victim also revealed low hemoglobin concentration. Hemoglobin is an essential oxygen-carrying pigment within red blood cells. At sea level, the normal measured hemoglobin level in men is between 14 and 18 grams per deciliter (g/dl) of blood. During ascent, this may increase as part of the normal acclimatization process. In this case the measured hemoglobin level had fallen to 8.5 g/dl. The reason for this low concentration was traced back to the blood in the stool. Following prolonged use, steroids interfere with the protective lining of the esophagus, stomach, and duodenum, causing ulceration and bleeding. Using a flexible fibre-optic endoscope, the team at the NIC identified multiple ulcers in the esophagus and injected them with adrenaline to prevent further bleeding. Left untreated, these ulcers might have proved fatal.
Although the patient was discharged after nearly two weeks in hospital, his problems were far from over. Psychological and physical problems related to the use of dexamethasone persisted and treatment was still ongoing a year later. Persons who use steroids for AMS prevention must be aware of the problems they might encounter. While an approach that uses small doses of steroids for short periods of time reduces the risk of adverse effects attributable to the medication, it does not entirely eliminate them. As they should for any medication, individuals must weigh the benefits of these drugs against the potential drug-induced problems.
Recent Blog Posts
Feb 11, 2013
Topical Ivermectin Lotion for Treating Head Lice
Feb 04, 2013
Public Health Interventions and Snowmobile Fatality Rates
Jan 28, 2013
Physician Warnings for Persons with Impairments